Alert archive / Nevada / High Wind Watches in 2019

High Wind Watch 2, NWS Reno, NV

February 11, 20195 counties in Nevada

NWS Reno, NV issued this high wind watch at Feb 11, 2019, 9:54 AM PST for 5 counties in Nevada. It took effect at Feb 12, 2019, 10:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 11, 2019, 9:54 AM PST (17:54 UTC)
In effect from
Feb 12, 2019, 10:00 PM PST
Expired
Feb 12, 2019, 6:26 AM PST
In force
Issued by
NWS Reno, NV

Counties Douglas County, NV, Lyon County, NV, Mineral County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 51 km from the middle of the area, began a volume at 17:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 5.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2019-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2019-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1340 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

555 
WWUS75 KREV 111754
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
954 AM PST Mon Feb 11 2019

NVZ001-003-121800-
/O.NEW.KREV.HW.A.0002.190213T0600Z-190214T1200Z/
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-
Including the cities of Hawthorne, Yerington, Smith Valley, 
Sparks, Gardnerville, and Virginia City
954 AM PST Mon Feb 11 2019

...HIGH WIND WATCH IN EFFECT FROM TUESDAY EVENING THROUGH LATE
WEDNESDAY NIGHT...

The National Weather Service in Reno has issued a High Wind
Watch, which is in effect from Tuesday evening through late
Wednesday night. 

* Timing: Winds increase Tuesday night and last into Thursday
  morning.

* Winds: South to southwest 20 to 40 mph with gusts to 65 mph
  possible in the valleys. Higher gusts in the wind prone areas.

* Impacts: Hazardous travel is likely for high profile vehicles.
  Damage to trees and power lines is also possible along with
  minor structural damage.
 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

http://weather.gov/reno
1 follow-up statement
507 
WWUS75 KREV 121426
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
626 AM PST Tue Feb 12 2019

NVZ001-003-131430-
/O.CAN.KREV.HW.A.0002.190213T0600Z-190214T1200Z/
/O.NEW.KREV.HW.A.0003.190214T1800Z-190215T1200Z/
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-
Including the cities of Hawthorne, Yerington, Smith Valley, 
Sparks, Verdi, Gardnerville, and Virginia City
626 AM PST Tue Feb 12 2019

...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH LATE
THURSDAY NIGHT...

The National Weather Service in Reno has issued a High Wind
Watch, which is in effect from Thursday morning through late
Thursday night. The High Wind Watch has been updated with
adjustments made to timing of strongest winds.
 
* Timing: Winds will be gusty today and Wednesday then increase
  further Thursday morning becoming damaging through late Thursday
  night. 

* Winds: South to southwest 15 to 20 mph with occasional gusts up
  to 45 mph today and Wednesday. Winds increase Thursday morning
  to 20 to 40 mph with gusts up to 70 mph possible for many
  valleys. Higher gusts to 85 mph possible for wind prone areas. 

* Impacts: Hazardous travel is likely for high profile vehicles.
  Damage to trees and power lines is also possible along with
  minor structural damage. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

CAZ070-071-NVZ004-005-131430-
/O.NEW.KREV.HW.A.0003.190214T1800Z-190215T1200Z/
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-
Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Fort Bidwell, Portola, 
Susanville, Fernley, Fallon, Lovelock, Silver Springs, Imlay, 
Empire, and Gerlach
626 AM PST Tue Feb 12 2019

...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH LATE
THURSDAY NIGHT...

The National Weather Service in Reno has issued a High Wind
Watch, which is in effect from Thursday morning through late
Thursday night. 

* Timing: Winds will be gusty today and Wednesday then increase
  further Thursday morning becoming damaging through late Thursday
  night. 

* Winds: South to southwest 15 to 20 mph with occasional gusts up
  to 45 mph today and Wednesday. Winds increase Thursday morning
  to 20 to 40 mph with gusts up to 70 mph possible for many
  valleys. Higher gusts to 85 mph possible for wind prone areas. 

* Impacts: Hazardous travel is likely for high profile vehicles.
  Damage to trees and power lines is also possible along with
  minor structural damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

http://weather.gov/reno

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this high wind watch went out at Feb 11, 9:49 AM PST, 5 minutes earlier.

Area forecast discussion, Feb 11, 9:49 AM PST, 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Reno NV
949 AM PST Mon Feb 11 2019

.UPDATE...
Main update this morning is to issue a High Wind Watch for late
Tuesday night into Thursday morning. There remains considerable
spread in the strength of the winds for the Sierra Front and
Walker Lake, but the lower end would still yield gusts in the
50-55 mph range. The higher end could see gusts to 70 mph in the
valleys and higher in the wind prone locations. My gut tells me
with all the moisture and most runs having 60 kts of wind at ridge
level that the lower end is a little more likely. That would still
create travel issues, but would only warrant an advisory. We feel
going with a watch now to highlight that it will be windy is
warranted, especially with the high end potential.

No real changes to the forecast thinking overall as we still have
a lot of questions. The 12Z model suite hasn't done anything to
answer them. We do know that a big storm is coming and arriving
Tuesday night. How long it lasts, snow levels and the resulting
impacts are the questions that remain to be answered. More on this
in the afternoon discussion. X

&&

.PREVIOUS DISCUSSION... /Issued 338 AM PST Mon Feb 11 2019/

SYNOPSIS...

After a well deserved break from active weather today and
tomorrow, another storm system moves into the western United
States Wednesday. This system has been trending wetter and warmer
with potential for heavy valley rains and heavy snow accumulations
for higher Sierra locations. Colder weather and continued
precipitation return late this week as a series of minor waves
move through the Sierra and Nevada.

SHORT TERM...

Large adjustments have been made to the forecast as models trend
much warmer for our mid week storm. While the consensus has
trended wetter and warmer, uncertainty has increased as well.
Model spread has drastically increased, but colder weather has
become less likely.

Current Scenario: After a couple of cold and generally benign
days, snow levels will rise Tuesday Night through Wednesday as the
subtropical jet arcs northward. This northward surge will be
nearly coincident with a dropping Polar Front jet maximum
resulting in a large area of jet-shared energy and subsequent
large increase in upper tropospheric winds. The Subtropical Jet
continues to arc northward through the week strengthening as a
result of conservation of angular momentum. This amount of wind
will be exceedingly sufficient to transport warmer temperatures
aloft and moisture across the region resulting in valley rains and
heavy snow for the Sierra.

Snow Levels: Expect snow levels to rise from valley surfaces early
Wednesday. Current estimates for how high they may rise are around
7000 feet; this represents about a 3000 feet increase from the
previous forecast, but could still be conservative. Several model
members have snow levels rising to 8000 feet while fewer keep
them lower around 6000 feet.

Precipitation: QPF has also dramatically increased since larger
quantities of moisture are projected to be transported northward.
Warmer temperatures can hold a lot more liquid than colder
ones. We're now talking about several inches of liquid moving into
the Sierra with model error bounds trending higher than the
current forecast; this means future QPF adjustments will likely
trend higher if models stay the same or trend wetter. Sierra QPF
for the duration of the Storm, which includes portions of
Thursday, now range 2 to over 4 inches of liquid equivalent with
around an inch for the Sierra Front and 0.5 inches in the Basin
and Range.

Character of Precip: Cold temperatures will linger early Wednesday
with snow likely for most areas. However, expect snow to rise
through the day. With snow levels rising so high, anticipate a
transition to rain and rain/snow mix below 7000 feet.
Fortunately, the snow in the Sierra will be capable of absorbing
most of this rain given its capacity to hold water at this time.
While there will be some stream rises in the Sierra, they should
be limited by this absorption factor. Smaller streams along the
Sierra Front may be of more concern, like Steamboat and some of
the drainages out of the Carson Range/Sierra. Mainstem rivers will
probably be fine with snow largely being absorbed by snow in the
foothills and higher Sierra, but we could see some issues for
smaller streams if lower snow melts rapidly. Expect more to come
on this later today.

Snow in high Sierra: Heavy snows will be likely above 7000 feet
(8000 feet if warmer scenarios verify). Several feet, up to 5 feet
possible, may fall. A Winter Weather Watch has been issued for the
Sierra from around midnight Wednesday through Thursday.

Uncertainties: Model spread is quite large for most weather
parameters, and it remains to be seen whether or not the
Subtropical Jet will arc as far north as models show.

Still,concerns remain that Winds could be quite strong Wednesday
as winds aloft increase and again later in the week as the jet
arcs farther northward. No Wind Advisories or Warnings are
currently in effect, but it is conceivable that they will need to
be raised over the next couple of days. NAM winds seem excessively
high with 700 mb speeds above 75kts - this would easily be a high
wind day for the Sierra Front with widespread damaging wind
gusts. GFS 700 mb speeds are more moderate, around 60-65 kts.
Still, this would be a gusty day for the Sierra Front with gusts
around 50 mph. Boyd

LONG TERM...Thursday night through Sunday...

Uncertainty in the short term, especially regarding snow levels,
continues into Thursday. Recent simulations are keeping the bulk of
the cold air from reaching the region until later in the week.

Made quite a few changes overnight to move towards the latest
guidance. This included increasing POP/QPF for Thursday morning as
the the midweek storm could still be ongoing. Also decreased POP/QPF
for later in the week as it is looking more likely that the large
scale trough drops into the Great Basin and not as far off shore.
There still looks to be another round of snow going into next
weekend as the cold air arrives, but it's not looking as robust as
previous forecasts advertised. -Zach

AVIATION...

A break between storms is expected to continue through Tuesday
evening when another major storm is expected to impact the region
with rain, mountain snow, and strong winds.

Mid level clouds are currently moving into northwest Nevada with fog
reluctant to form around KTRK/KTVL since the dewpoint is lower then
forecast. Some clearing of the mid level clouds is likely today and
tonight as high pressure briefly build ahead of the next storm.

Upper level winds are expected to pick up by Monday night and last
through a good portion of the week as the strong jet stream sets up
over the region. Heavy precipitation is expected to return by
Wednesday, but significant uncertainty remains in snow level
forecast. A period of very strong winds will also be possible in
western Nevada around midweek. -Zach

&&

.REV Watches/Warnings/Advisories...
NV...Winter Storm Watch from Tuesday evening through Thursday
     afternoon above 7000 feet in NVZ002.

     High Wind Watch from Tuesday evening through late Wednesday
     night NVZ001-003.

CA...Winter Storm Watch from Tuesday afternoon through Thursday
     morning above 5000 feet in CAZ071.

     Winter Storm Watch from Tuesday evening through Thursday
     afternoon above 7000 feet in CAZ072-073.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Local storm report, Feb 11, 8:23 AM PST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
823 AM PST MON FEB 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY SNOW       HOMEWOOD                39.09N 120.16W
02/11/2019  M56.0 INCH       PLACER             CA   PUBLIC

            HOMEWOOD MOUNTAIN RESORT REPORTED A STORM
            TOTAL SNOWFALL OF 34 INCHES AT THEIR BASE
            ELEVATION WITH 56 INCHES OF STORM TOTAL
            SNOWFALL AT THE SUMMIT.

0700 AM     HEAVY SNOW       1 SSW JUNE LAKE         37.76N 119.09W
02/11/2019  M48.0 INCH       MONO               CA   PUBLIC

            JUNE LAKE SKI REPORTED A STORM TOTAL
            SNOWFALL OF 30-48 INCHES OVER THE PAST 72
            HOURS.

0700 AM     HEAVY SNOW       3 ESE SOUTH LAKE TAHOE  38.93N 119.93W
02/11/2019  M42.0 INCH       EL DORADO          CA   PUBLIC

            HEAVENLY SKI REPORTED 42 INCHES OF SNOWFALL
            IN THE PAST 48 HOURS.

0700 AM     HEAVY SNOW       3 E INCLINE VILLAGE     39.25N 119.92W
02/11/2019  M31.0 INCH       WASHOE             NV   PUBLIC

            DIAMOND PEAK SKI REPORTED 31 INCHES OF STORM
            TOTAL SNOWFALL IN THE PAST 72 HOURS.

0700 AM     SNOW             2 NW MEYERS             38.88N 120.03W
02/11/2019  M23.0 INCH       EL DORADO          CA   COCORAHS

            COCORAHS STATION CA-ED-20, 1 NW MEYERS.

1200 AM     SNOW             1 ESE COLD SPRINGS VALL 39.67N 119.96W
02/11/2019  M11.0 INCH       WASHOE             NV   CO-OP OBSERVER

            CO-OP OBSERVER STATION CSVN2, COLD SPRINGS
            VALLEY.

0700 AM     SNOW             1 NNE RENO              39.56N 119.81W
02/11/2019  M8.8 INCH        WASHOE             NV   COCORAHS

            COCORAHS STATION NV-WH-2, 1 NNE RENO.

0600 AM     SNOW             1 NE SPARKS             39.56N 119.72W
02/11/2019  M7.0 INCH        WASHOE             NV   COCORAHS

            COCORAHS STATION NV-WH-87, 1 ENE SPARKS.

0700 AM     SNOW             1 SSW NORTHSTAR         39.26N 120.13W
02/11/2019  M6.0 INCH        PLACER             CA   PUBLIC

            NORTHSTAR SKI REPORTED 6 INCHES OF SNOWFALL
            IN THE PAST 24 HOURS.

0700 AM     SNOW             1 WSW SQUAW VALLEY      39.19N 120.24W
02/11/2019  M6.0 INCH        PLACER             CA   PUBLIC

            SQUAW VALLEY SKI REPORTED 6 INCHES OF
            SNOWFALL AT THE UPPER MOUNTAIN WITH 4 INCHES
            OF SNOWFALL AT THE BASE WITHIN THE PAST 24
            HOURS.

0800 AM     SNOW             3 ENE HOLBROOK JUNCTION 38.74N 119.49W
02/11/2019  M4.5 INCH        DOUGLAS            NV   COCORAHS

            COCORAHS STATION NV-DG-20, 3 E HOLBROOK
            JUNCTION.

0700 AM     SNOW             1 SSW MAMMOTH MOUNTAIN  37.65N 119.04W
02/11/2019  M3.0 INCH        MONO               CA   PUBLIC

            MAMMOTH MOUNTAIN SKI REPORTED 3 INCHES OF
            SNOWFALL IN THE PAST 24 HOURS WITH A STORM
            TOTAL OF 39-54 INCHES REPORTED.

0700 AM     SNOW             5 SE TOMS PLACE         37.51N 118.64W
02/11/2019  M1.8 INCH        MONO               CA   COCORAHS

            COCORAHS STATION CA-MN-4, 4 SE TOMS PLACE.

&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 3:39 AM PSTWinter Storm WatchREVDouglas, Washoe27 hr

Nearby

High Wind Watches in Nevada, 2019Every high wind watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.